Many essential cytostatic agents often cause vomiting and nausea. For this reason, most patients are usually given medication to avoid or prevent such serious side effects before undergoing emetogenic chemotherapy.
Vomiting is the body’s way of protecting itself. It is a quick way of enabling the body to get rid of any toxic substances that have entered the stomach. Vomiting is usually preceded by nausea. However, a patient can feel nauseated without then going on to experience vomiting.
A distinction is made between different forms of vomiting caused by chemotherapy:
- Acute vomiting: within the first 24 hours of having chemotherapy
- Delayed vomiting: occurring more than 24 hours after having chemotherapy
- Anticipatory vomiting: psychologically-induced vomiting that has been learned
All of these forms can be experienced together or on an individual basis.
Acute vomiting is the most common if untreated. Depending on the type of chemotherapy, it may occur shortly after the treatment or a few hours later. If left untreated, it may result in several bouts of vomiting in a short period of time depending on the emetogenicity of the chemotherapy.
Delayed vomiting only begins the day after chemotherapy, i.e. in a phase where the patient is not receiving any cytostatic treatment. This is of course particularly unpleasant as the patient feels that they have completed the treatment and does not need to deal with any additional acute side effects. Delayed vomiting often occurs in cases where the patient has already experienced acute bouts of vomiting.
Anticipatory vomiting is based on negative experiences with previous treatment. The patient associates a thought, odour or the sight of the hospital itself with vomiting, which in turn actually makes them vomit, although they have not received any additional chemotherapy.